Arizona, 2020

Funnel Cloud in Arizona, April 13, 2020

April 13, 2020 · NWS FGZ · 1 event in 1 county or zone

A cold core low pressure center moving over Arizona triggered showers and thunderstorms. One of the storms produced a funnel cloud that was filmed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A cold core low pressure center moving over Arizona triggered showers and thunderstorms. One of the storms produced a funnel cloud that was filmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Apr 13, 2:29 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 13, 2:29 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
229 PM MST Mon Apr 13 2020

.SYNOPSIS...Scattered showers and a few thunderstorms this
afternoon will shift into eastern Arizona this evening before
ending. Dry but cool conditions return Tuesday, with temperatures
warming back to near normal from Wednesday through the remainder
of the week. A weak system may move into Arizona next weekend.

&&

.DISCUSSION...The main area of steady precipitation has pushed
east of the state this afternoon. Plenty of moisture remains south
of a Seligman to Window Rock line, and scattered showers and a few
thunderstorms have developed. Wind shear and instability have been
sufficient for a few strong storms, with hail to 1/2" diameter or
slightly larger. This will continue through around 5 PM, with
activity weakening and becoming focused mainly in the White
Mountains region through late evening. Snow levels in eastern AZ this
evening should rebound closer to 7000 feet (had been as low as
5500 feet today), with a trace up to 2" possible above 7000-7500
feet. Precipitation should end completely after midnight as drier
northerly flow moves into the region. At this time, it appears the
drier air moving in and some light breezes should keep most areas
from seeing fog overnight, but this will need to be monitored
through the evening.

Tuesday - cool and dry northeasterly flow develops as a backdoor
cold front moves in. The main impacts of these cooler temperatures
will be felt along and north of the Mogollon Rim where highs will
be 10-20 degrees below average for mid April. South of the rim,
only around 5 degrees below average.

Wednesday - sunny and much warmer as the flow switches back to
westerly.

Extended forecast - expect dry weather to continue Thursday and
Friday with a gradual warming trend.

Models indicate that a slight chance for showers could return on
Saturday as a weak trough potentially phases with a cut off low
off the coast of California. There are some differences on this
idea in the models but precipitation appears to be light at this
time. On Sunday, a ridge will sweep in across the entire southwest
bringing a return to more warm temperatures and dry conditions.
There is the potential for another west coast trough to develop
late Monday into Tuesday of next week bringing unsettled weather
later next week.

&&

.AVIATION...For the 00Z package...Scattered thunderstorms in the
west and rain and snow showers in the east will create local MVFR
and IFR conditions through 00z. Expect improving conditions west to
east after 00z with showers lingering in the White Mountain Region.
Patchy fog will be possible overnight. VFR conditions return for
most areas after 06z. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...A cold front pushing southward across Arizona
today will bring scattered thunderstorms in the west along with
rain/snow showers in the east through this evening. Dry weather for
all returns Tuesday and Wednesday.

Thursday through Saturday...Dry weather with a gradual warming trend
is expected through Friday. A return of scattered shower chances is
possible on Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ
AVIATION...ET
FIRE WEATHER...ET

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Apr 13, 1:05 PM MST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
105 PM MST Mon Apr 13 2020

AZZ008-037-132030-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
105 PM MST Mon Apr 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY INCLUDING PAULDEN
UNTIL 130 PM MST...

At 104 PM MST, Doppler radar was tracking a strong thunderstorm near
Paulden, or 14 miles north of Chino Valley, moving southeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paulden and Highway 89 in the Paulden area.

LAT...LON 3493 11261 3506 11250 3491 11223 3476 11234
TIME...MOT...LOC 2004Z 305DEG 26KT 3497 11250

JJ
Special weather statement, Apr 13, 1:31 PM MST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
131 PM MST Mon Apr 13 2020

AZZ008-037-132115-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
131 PM MST Mon Apr 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY INCLUDING
JEROME UNTIL 215 PM MST...

At 130 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Perkinsville, or 10 miles northeast of Chino
Valley, moving southeast at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jerome and Potato Patch Campground.

LAT...LON 3482 11244 3496 11231 3481 11203 3463 11222
TIME...MOT...LOC 2030Z 306DEG 29KT 3485 11230

JJ

The radar

The Flagstaff radar (KFSX), 83 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Navajo

When
April 13, 5:35 PM MST to 5:40 PM MST
Where
Navajo County, 4 mi WSW of Joseph City
Reported by
Public
Coordinates
34.928, -110.395

A funnel cloud was observed (filmed) approximately 4 miles west-southwest of Joseph City.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875752.